Alert archive / Ohio / Special Weather Statements in 2012
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 4, 2012, 7:59 AM EDT for Lawrence County, Ohio; Boyd County, Kentucky. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2012, 7:59 AM EDT (11:59 UTC)
- Expired
- Aug 4, 2012, 9:00 AM EDT
- In force
- 61 min
- Issued by
- NWS Charleston, WV
Counties Boyd County, KY, Lawrence County, OH
The radar
The Charleston,WV radar (KRLX), 78 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 12.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- -109 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
168
WWUS81 KRLX 041159
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
759 AM EDT SAT AUG 4 2012
KYZ103-105-OHZ087-WVZ005-006-041300-
BOYD KY-CABELL WV-LAWRENCE OH-LAWRENCE KY-WAYNE WV-
759 AM EDT SAT AUG 4 2012
...A HEAVY SHOWER WITH EMBEDDED THUNDER WILL AFFECT
BOYD...NORTH CENTRAL LAWRENCE...NORTHWESTERN WAYNE...SOUTHERN
LAWRENCE AND WESTERN CABELL COUNTIES...
AT 751 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
CANNONSBURG...MOVING NORTHEAST AT 30 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR CATLETTSBURG AROUND 805 AM...SOUTH POINT
AROUND 810 AM...COAL GROVE AROUND 815 AM...PROCTORVILLE AROUND 820 AM
AND AID AROUND 835 AM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 182 AND 191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 10
IN WEST VIRGINIA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON ROADS AND ALONG
THE BANKS OF CREEKS AND STREAMS. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3826 8279 3834 8279 3843 8275 3850 8267
3852 8268 3866 8256 3862 8236 3859 8236
3858 8229 3859 8227 3836 8244 3812 8270
3821 8282 3823 8282
$$
16What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 4, 6:32 AM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 4, 6:32 AM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 632 AM EDT SAT AUG 4 2012 .SYNOPSIS... VERY WARM...WITH SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EXPECTED TODAY. A COLD FRONT BRINGS WIDESPREAD AND STRONGER STORMS... WITH HEAVY RAIN AND SEVERE WEATHER SUNDAY AND SUNDAY NIGHT. && .NEAR TERM /THROUGH TONIGHT/... 630 AM UPDATE...INCREASED POPS ACROSS TRI-STATE AREA THIS MORNING PER CURRENT RADAR TRENDS. PREVIOUS DISCUSSION... HEIGHTS RISE SATURDAY AS THE UPPER LEVEL RIDGE CENTERED OVER THE SOUTH CENTRAL CONUS/LOWER MISS VALLEY CONTINUES TO STRENGTHEN IN PLACE. MEANWHILE AT 500MB THE S/W TROUGH AXIS CURRENTLY LOCATED OVER THE FORECAST AREA WILL FILL AS IT QUICKLY LIFTS NORTHEAST. ANOTHER WEAK VORT MAX IS PROGGED TO MOVE THROUGH THE MEAN W/SW FLOW ACROSS OHIO INTO PA BUT LIFT FROM THIS FEATURE REMAINS NORTH OF THE AREA. ABUNDANT LLVL MOISTURE REMAINS OVER THE AREA...BUT WITHOUT AN ORGANIZED SFC FEATURE SUCH AS A FRONT OR UPPER LEVEL S/W TROUGH...AM BASICALLY LEFT WITH BEST DEEP LAYER LLVL MOISTURE AND SFC CONVERGENT FEATURES TO TIE POP INITIATION AND HIGHEST POPS TO. WILL BASICALLY TRANSITION HIGHER POPS FROM CENTRAL HIGH TERRAIN AND WEST/NORTHWEST ZONES SATURDAY MORNING TO THE EASTERN HIGH TERRAIN IN GENERAL AND ADJACENT LOWLANDS BY SATURDAY AFTERNOON AND EARLY EVENING WHERE BEST SFC CONVERGENCE NOTED. NOT REALLY EXPECTING MUCH IN THE WAY OF ANY SEVERE POTENTIAL. THOUGH EL/S WILL BE PLENTY TALL ENOUGH INTO THE LOWER 40S-KFT...LAPSE RATES ARE ESSENTIALLY MOIST ADIABATIC WITH AN ISOTHERMAL LAYER AROUND 550MB- 600MB ALSO...LIMITING UPDRAFT STRENGTH EVEN FURTHER. THE POTENTIAL FOR STRONG WINDS NOT NEARLY AS GOOD AS RECENT DAYS AS WELL WITH DCAPE VALUES REMAINING UNDER 500J/KG. THE ONLY POSSIBLE ITEM TO KEEP AN EYE ON WILL BE THE OUTSIDE POTENTIAL FOR TRAINING REPETITIVE STORMS OVER EASTERN HIGH TERRAIN AS STORM MOTION WILL BE TO THE NORTHEAST. EVEN AS SUCH...PWATS ONLY PROGGED AROUND 1.50IN - 1.60 IN THIS AREA. ININHERITED MAX TEMPS LOOK GOOD AND HAVE MADE FEW CHANGES TO THESE. WILL WIND DOWN POPS AFTER SUNSET GENERALLY SPEAKING BUT WILL KEEP A SLIGHT CHANCE ACROSS THE HIGH COUNTRY AS WELL AS NORTHWEST ZONES IN ADVANCE OF THE APPROACHING COLD FRONT. INHERITED LOWS AGAIN LOOK GOOD AND ONLY MADE MINOR TWEAKS. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... A COLD FRONT APPROACHES TO SOUTHEAST OH SUNDAY. MODELS ARE IN GOOD AGREEMENT TIGHTENING THE PRESSURE GRADIENT AND FLOW AT H850 FROM THE SOUTHWEST...AND BRINGING MOISTURE ADVECTION TO THE AREA EARLY SUNDAY MORNING. THETA-E VALUES REACHING 340K SUGGEST VERY JUICY AIR CAPABLE TO PRODUCE HEAVY RAIN AND STRONG STORMS WILL SPREAD EAST ACROSS WV DURING THE PEAK OF DIURNAL HEATING. THIS MOISTURE IS ALSO NOTED IN PRECIPITABLE WATER VALUES EXCEEDING 2.2 INCHES. ALTHOUGH EQUILIBRIUM LEVEL EXCEEDING 40 KFT...A THIN CAPE SOUNDING AND LOW UNIDIRECTIONAL DEEP LAYERED SHEAR VALUES SUGGEST WATER LOADING EFFECTS WITH TALL STORMS. THESE CONDITIONS COULD REDUCE SEVERE UPDRAFTS...BUT WILL PROMOTE VERY HEAVY DOWNPOURS. STRONG H5 VORTICITY MAXIMUM REACHES SOUTHEAST OH BY MON 00Z...SUGGESTING GOOD DYNAMICS COULD ENHANCE STORMS DURING THE AFTERNOON HOURS. THEREFORE...EXPECT CONVECTION FIRING UP AHEAD OF THE FRONT BY MID DAY SUNDAY...AND SPREAD EAST NORTHEAST...WITH CONTINUING CONVECTION DEVELOPING ACROSS SOUTHEAST OH WITH THE STRONGER UPPER FORCING APPROACHING THROUGH THE EVENING. ALTHOUGH THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS THE ENTIRE AREA...WILL ALSO WATCH FOR WATER PROBLEMS WITH THE AFOREMENTIONED SCENARIO. KEPT CAP POPS SUNDAY AFTERNOON ACROSS SOUTHEAST OH...SPREADING EAST THROUGH SUNDAY NIGHT. THE FRONT SEEMS TO SLOW DOWN AS IT ENTERS WV...AND LINGER ACROSS THE SOUTHERN COAL FIELDS AND CENTRAL MOUNTAINS THROUGH TUESDAY MORNING. A FLASH FLOOD WATCH MAY BE REQUIRED FOR SUNDAY. KEPT HIGH TEMPS IN THE 80S SUNDAY AND MONDAY PER ABUNDANT CLOUDS AND RAINFALL EXPECTED. KEPT LOWS IN THE LOWER 70S SUNDAY NIGHT PER ABUNDANT MOISTURE AND LACK OF EXTRA PUSH OF DRIER AIR TO DISPLACE HIGH DEWPOINTS...BUT IN THE MID 60S MONDAY NIGHT PER CLEARING SPREADING FROM THE WEST AND ASSOCIATED RADIATIONAL COOLING. AREAS OF DENSE FOG WILL BE POSSIBLE UNDER CLEAR SKIES AND AREAS THAT RECEIVE RAINFALL TUESDAY MORNING. && .LONG TERM /TUESDAY THROUGH FRIDAY/... GOING WITH HPC. NORTHWEST FLOW ALOFT STRENGTHENS...WITH THE HOT AND HUMID AIR BEING SHUNTED TO THE SOUTH. TRANQUIL PERIOD OF DRY AND NEAR SEASONABLE TEMPERATURES DOMINATE THIS PERIOD AS WEAK HIGH PRESSURE DOMINATES. GOOD MODEL AGREEMENT ON THIS SCENARIO. BY FRIDAY...NEXT SYSTEM APPROACHES AS THE UPPER FLOW BECOMES MORE WESTERLY AND ALLOWS THE HEAT AND MOISTURE TO RETURN. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... EARLY MORNING FOG/REDUCED VSBYS WILL BURN OFF OVER THE COURSE OF THE NEXT HOUR OR TWO. SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA TODAY...WITH THE GREATEST COVERAGE DURING THE AFTERNOON AND EARLY EVENING HOURS. BRIEF MVFR CONDITIONS WILL BE POSSIBLE IN THE STRONGER STORMS. SFC WIND SPEEDS WILL INCREASE OVERNIGHT WHICH SHOULD LIMIT FOG FORMATION. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY... FORECAST CONFIDENCE: MEDIUM TO HIGH. ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS TODAY MAY VARY...WITH AMENDMENTS POSSIBLE. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 EDT 1HRLY 07 08 09 10 11 12 13 14 15 16 17 18 CRW CONSISTENCY L L H H H H H H H H H H HTS CONSISTENCY M M H H H H H H H H H H BKW CONSISTENCY M M H H H H H H H M M H EKN CONSISTENCY L L M H H H H H H H H H PKB CONSISTENCY M M H H H H H H H H H H CKB CONSISTENCY M M H H H H H H H H H H AFTER 12Z SUNDAY... BRIEF IFR POSSIBLE IN SHOWERS AND THUNDERSTORMS SUNDAY INTO SUNDAY NIGHT. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...ARJ/50 NEAR TERM...50 SHORT TERM...ARJ LONG TERM...JMV AVIATION...50
Hazardous weather outlook, Aug 4, 4:00 AM EDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 400 AM EDT SAT AUG 4 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-050800- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 400 AM EDT SAT AUG 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A RISK FOR SEVERE THUNDERSTORMS SUNDAY AND SUNDAY NIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS. HEAVY RAINFALL WILL ALSO BE POSSIBLE SUNDAY AND SUNDAY NIGHT...WHICH MAY REQUIRE A FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ON SUNDAY.
In the hours before
Special weather statement, Aug 4, 7:59 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
759 AM EDT SAT AUG 4 2012
KYZ103-105-OHZ087-WVZ005-006-041300-
BOYD KY-CABELL WV-LAWRENCE OH-LAWRENCE KY-WAYNE WV-
759 AM EDT SAT AUG 4 2012
...A HEAVY SHOWER WITH EMBEDDED THUNDER WILL AFFECT
BOYD...NORTH CENTRAL LAWRENCE...NORTHWESTERN WAYNE...SOUTHERN
LAWRENCE AND WESTERN CABELL COUNTIES...
AT 751 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
CANNONSBURG...MOVING NORTHEAST AT 30 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR CATLETTSBURG AROUND 805 AM...SOUTH POINT
AROUND 810 AM...COAL GROVE AROUND 815 AM...PROCTORVILLE AROUND 820 AM
AND AID AROUND 835 AM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 182 AND 191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 10
IN WEST VIRGINIA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON ROADS AND ALONG
THE BANKS OF CREEKS AND STREAMS. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3826 8279 3834 8279 3843 8275 3850 8267
3852 8268 3866 8256 3862 8236 3859 8236
3858 8229 3859 8227 3836 8244 3812 8270
3821 8282 3823 8282
16The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:38 PM EDT | Flash Flood Watch | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 17 more | 33 hr |
| Aug 4, 2:59 PM EDT | Special Weather Statement | RLX | Cabell | 31 min |
| Aug 4, 3:00 PM EDT | Special Weather Statement | RLX | Wayne | 30 min |
| Aug 4, 7:05 PM EDT | Special Weather Statement | RLX | Perry | 25 min |
| Aug 4, 4:32 PM EDT | Special Weather Statement | RLX | Boyd, Carter | 28 min |
Nearby
Special Weather Statements in Ohio, 2012Special Weather Statements in Kentucky, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.